Alert archive / Montana / Wind Advisories in 2014
Wind Advisory 16, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Apr 22, 2014, 9:47 AM MDT for 4 counties in Montana. It took effect at Apr 22, 2014, 1:00 PM MDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2014, 9:47 AM MDT (15:47 UTC)
- In effect from
- Apr 22, 2014, 1:00 PM MDT
- Expired
- Apr 22, 2014, 6:00 PM MDT
- In force
- 5 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 3.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2847 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
631 WWUS75 KMSO 221547 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 947 AM MDT TUE APR 22 2014 MTZ007-230000- /O.NEW.KMSO.WI.Y.0016.140422T1900Z-140423T0000Z/ BUTTE/BLACKFOOT REGION- 947 AM MDT TUE APR 22 2014 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM MDT THIS EVENING. * IMPACTS/TIMING: STRONG WEST TO NORTHWEST WINDS WILL DEVELOP THIS AFTERNOON AS A COLD FRONT MOVES ACROSS SOUTHWEST MONTANA. HIGH PROFILES VEHICLES WILL BE IMPACTED BY CROSSWINDS PARTICULARLY ALONG I-90 DEER LODGE TO BUTTE. SOME STRONG THUNDERSTORMS MAY DEVELOP AND PRODUCE ISOLATED DAMAGING WINDS AS WELL. * WINDS: NORTHWEST WINDS 20 TO 30 MPH GUSTING OVER 40 MPH THIS AFTERNOON. ISOLATED WINDS GUSTS OVER 50 MPH POSSIBLE NEAR STRONG SHOWERS OR THUNDERSTORMS. * LOCATIONS IMPACTED INCLUDE...BUTTE...ANACONDA...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...MACDONALD PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 40 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
1 follow-up statement
096 WWUS75 KMSO 222336 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 536 PM MDT TUE APR 22 2014 MTZ007-230045- /O.EXP.KMSO.WI.Y.0016.000000T0000Z-140423T0000Z/ BUTTE/BLACKFOOT REGION- 536 PM MDT TUE APR 22 2014 ...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Apr 22, 8:40 AM MDT, 1 hour 7 minutes earlier.
Area forecast discussion, Apr 22, 8:40 AM MDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Missoula MT 840 AM MDT Tue Apr 22 2014 .UPDATE...Updated forecast today to add more wind from about Missoula to Kalispell and eastward to Divide as the cold front shifts east across area mid day and this afternoon. Also, may see isolated strong thunderstorms/convection from the Sapphire Mountains eastward to Deerlodge, Anaconda, and Butte this afternoon. && .DISCUSSION...A cold front should plow into western Montana later this morning and then further intensify as it shifts across southwest Montana this afternoon. Strong gusty west to northwest winds are expected as the front passes. The bigger short term concern is possible strong convection and isolated thunderstorms across southwest Montana this afternoon. The stronger showers could produce wind gusts to possibly 50 mph. Brief moderate to heavy rain should also accompany the convection with ponding along roads a concern. && .AVIATION...Increasing mid and low level clouds today as large trough and cold front move into the northern Rockies. Frontal passage is expected by mid day Missoula to Kalispell and this afternoon across southwest Montana and along the Divide. Lowering ceilings and visibilities can be expected as stronger showers and isolated thunderstorms develop along the front. Also, brief stronger winds gusts 40 to 50 mph are possible with the stronger convection in southwest Montana this afternoon. Increasing mountain obscurations, and a transition to snow showers can be expected, especially across southwest Montana into early this evening. .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && .PREV DISCUSSION... /ISSUED 308 AM MDT Tue Apr 22 2014/ DISCUSSION...Several impacts today and Wednesday from a change in the overall weather pattern ushered in by a cold front today. First, the cold front will move across the region today, with most of the action occurring this afternoon and evening. Expect a brief period of increased winds as the front passes, otherwise it will be breezy today. A recent change in the model forecasts has the front intensifying over the Continental Divide this afternoon and evening. As a result, Georgetown, Anaconda, Deer Lodge, and Butte could see half an inch or more of rain and some snow by Wednesday morning, with higher amounts in the mountains. There is also a slight chance of thunderstorms along the Continental Divide late this afternoon and this evening. Most of the precipitation is expected to fall as rain, but there is considerable uncertainty in the snow levels, especially with the heavier precipitation. The main area of concern is again Georgetown to Butte. This area will be monitored closely for a potential winter weather advisory. Ground temperatures are very warm right now, with sub-surface temperatures over 50 degrees in many places. As a result, significant snow accumulation on roads is not expected except in areas of heavy snow. Otherwise, expect snow on elevated surfaces and the grass. Most mountain passes are also expected to get some snow. While snow levels are now very high, it will start as rain today and turn to snow around midnight. Accumulations on the roads are uncertain due to the very warm ground temperatures. If it does accumulate it will be very slushy on the roads under the heaviest showers. Wednesday showers will continue, but the dominant impact will be the wind. Again the biggest impacts will be from Georgetown to Butte and along the Continental Divide with 20 mph winds gusting near 40 mph regularly in the afternoon. Thursday through Sunday...The active weather pattern will continue as the models are now favoring a broad scale trough of low pressure over the Northern Rockies region. In fact, this pattern is beginning to look very similar to the weather pattern expected during the next couple of days (today and Wednesday). This deep trough will be able to tap into some sub-tropical moisture and transport it northward into the region. Thus, we have increased the chances of precipitation. Temperatures will be running a few degrees cooler than normal thanks to cloud cover and potential for precipitation. Monday through Tuesday...Latest runs of the medium range forecast models have been hinting at a ridge building into the region. If models remain consistent with this pattern change, we will return to warmer, dry conditions. AVIATION...Increasing mid and low level clouds today as large trough and cold front move into the northern Rockies. Frontal passage is expected this afternoon and evening with lowering ceilings, increasing mountain obscurations, and a rain-snow mix. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Follow us on Facebook and Twitter! https://www.facebook.com/US.NationalWeatherService.Missoula.gov https://www.twitter.com/NWSMissoula
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 12:58 PM MDT | Special Weather Statement | MSO | 62 min | |
| Apr 22, 2:37 PM MDT | Special Weather Statement | MSO | Deer Lodge, Silver Bow | 53 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.